Intended for healthcare professionals

Letters

Hyponatraemia after ingestion of “ectasy”

BMJ 1994; 308 doi: https://doi.org/10.1136/bmj.308.6925.414 (Published 05 February 1994) Cite this as: BMJ 1994;308:414
  1. B Kessel
  1. Greenwich District Hospital, London SE10 9HE.

    EDITOR, - In the week that D L. Maxwell and colleagues' report on hyponatraemia and stupor after ingestion of 3,4-methylenedioxymethamphetamine (“ecstasy”) was published I saw a similar case.

    A 23 year old woman had taken half a tablet of 3,4-methylenedioxymethamphetamine at 11pm, as she had done on previous occasions. She had drunk half a bottle of wine several hours earlier in the evening. Eight hours after taking the drug she vomited and then slept. Eighteen hours later she was found crying and behaving abnormally and did not recognise her friends. She was taken to the local casualty department 24 hours after ingesting the drug. She was noted to be behaving strangely; she was drowsy but when roused seemed to stare without recognising anyone. She was mute and incontinent of urine. She moved all her limbs and reacted to pain but not command. Her pupils were dilated and equal and reacted to light. There were no other physical signs or fever. Investigations showed a serum sodium concentration of 123 mmol/l (normal range 133-146 mmol/1), but other biochemical and haematological tests yielded normal results. She was observed overnight, and the next morning she had recovered fully but remembered nothing of the night before. Her serum sodium concentration was 133 mmol/1.

    This adverse reaction to 3,4-methylenedioxy- methamphetamine seems to be fairly new. One possible cause is contamination of the tablets with other substances, though not necessarily psychoactive drugs. This might explain the variable effects in the same person.

    References

    1. 1.
    View Abstract